Alert archive / California / Wind Advisories in 2024

Wind Advisory 10, NWS Las Vegas, NV

March 11, 2024San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Mar 11, 2024, 2:34 AM PDT for San Bernardino County, California. It took effect at Mar 12, 2024, 3:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2024, 2:34 AM PDT (09:34 UTC)
In effect from
Mar 12, 2024, 3:00 PM PDT
Expired
Mar 13, 2024, 12:00 AM PDT
In force
9 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2024-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2024-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2928 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

548 
WWUS75 KVEF 110934
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
234 AM PDT Mon Mar 11 2024

CAZ523-525-120000-
/O.NEW.KVEF.WI.Y.0010.240312T2200Z-240313T0700Z/
Western Mojave Desert-Morongo Basin-
Including the cities of Barstow, Yucca Valley, Twentynine Palms,
Morongo Valley, Fort Irwin, and Daggett
234 AM PDT Mon Mar 11 2024

...WIND ADVISORY IN EFFECT FROM 3 PM TUESDAY TO MIDNIGHT PDT TUESDAY 
NIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Morongo Basin and Western Mojave Desert.

* WHEN...From 3 PM Tuesday to midnight PDT Tuesday Night.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JV
5 follow-up statements
104 
WWUS75 KVEF 112025
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
125 PM PDT Mon Mar 11 2024

CAZ523-525-121200-
/O.CON.KVEF.WI.Y.0010.240312T2200Z-240313T0700Z/
Western Mojave Desert-Morongo Basin-
Including the cities of Fort Irwin, Twentynine Palms, Morongo
Valley, Yucca Valley, Daggett, and Barstow
125 PM PDT Mon Mar 11 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM TUESDAY TO MIDNIGHT PDT 
TUESDAY NIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Morongo Basin and Western Mojave Desert.

* WHEN...From 3 PM Tuesday to midnight PDT Tuesday Night.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

BEP
219 
WWUS75 KVEF 121103
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
403 AM PDT Tue Mar 12 2024

CAZ523-525-122200-
/O.CON.KVEF.WI.Y.0010.240312T2200Z-240313T0700Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
403 AM PDT Tue Mar 12 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM TODAY TO MIDNIGHT 
PDT TONIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Morongo Basin and Western Mojave Desert.

* WHEN...From 3 PM this afternoon to midnight PDT tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
174 
WWUS75 KVEF 121809
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1109 AM PDT Tue Mar 12 2024

CAZ523-130730-
/O.NEW.KVEF.HW.A.0003.240314T0600Z-240315T1800Z/
/O.CON.KVEF.WI.Y.0010.240312T2200Z-240313T0700Z/
Western Mojave Desert-
Including the cities of Daggett, Barstow, and Fort Irwin
1109 AM PDT Tue Mar 12 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 
MIDNIGHT PDT TONIGHT...
...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH FRIDAY 
MORNING...

* WHAT...For the Wind Advisory, west winds 25 to 35 mph with gusts 
  up to 55 mph expected. For the High Wind Watch, north winds 30 to 
  40 mph with gusts up to 65 mph possible.

* WHERE...Western Mojave Desert.

* WHEN...For the Wind Advisory, from 3 PM this afternoon to midnight 
  PDT tonight. For the High Wind Watch, from Wednesday evening 
  through Friday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

CAZ525-130700-
/O.CON.KVEF.WI.Y.0010.240312T2200Z-240313T0700Z/
Morongo Basin-
Including the cities of Morongo Valley, Twentynine Palms, and
Yucca Valley
1109 AM PDT Tue Mar 12 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 
MIDNIGHT PDT TONIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Morongo Basin.

* WHEN...From 3 PM this afternoon to midnight PDT tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CAZ520-522-130730-
/O.NEW.KVEF.HW.A.0003.240314T0600Z-240315T1800Z/
Owens Valley-Death Valley National Park-
Including the cities of Bishop, Olancha, Furnace Creek, Stovepipe
Wells, Shoshone, Lone Pine, and Independence
1109 AM PDT Tue Mar 12 2024

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH FRIDAY 
MORNING...

* WHAT...North winds 30 to 40 mph with gusts up to 70 mph possible.

* WHERE...Death Valley National Park and Owens Valley.

* WHEN...From Wednesday evening through Friday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

DB
901 
WWUS75 KVEF 122353
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
453 PM PDT Tue Mar 12 2024

CAZ520-131200-
/O.EXA.KVEF.WI.Y.0010.000000T0000Z-240313T0700Z/
/O.CON.KVEF.HW.A.0003.240314T0600Z-240315T1800Z/
Owens Valley-
Including the cities of Independence, Bishop, Lone Pine, and
Olancha
453 PM PDT Tue Mar 12 2024

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...
...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH 
FRIDAY MORNING...

* WHAT...For the Wind Advisory, localized downslope west to 
  northwest winds 20 to 30 mph with gusts 45 to 55 mph. For the High 
  Wind Watch, north winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Owens Valley.

* WHEN...For the Wind Advisory, until midnight PDT tonight. For the 
  High Wind Watch, from Wednesday evening through Friday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...For travelers along Highway 395, be alert for 
  sudden strong wind gusts this evening between Big Pine and the 
  Inyo/Kern County line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

CAZ523-131200-
/O.CON.KVEF.WI.Y.0010.000000T0000Z-240313T0700Z/
/O.CON.KVEF.HW.A.0003.240314T0600Z-240315T1800Z/
Western Mojave Desert-
Including the cities of Daggett, Barstow, and Fort Irwin
453 PM PDT Tue Mar 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...
...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH 
FRIDAY MORNING...

* WHAT...For the Wind Advisory, west winds 20 to 30 mph with gusts 
  up to 50 mph. For the High Wind Watch, north winds 30 to 40 mph 
  with gusts up to 55 mph possible.

* WHERE...Western Mojave Desert.

* WHEN...For the Wind Advisory, until midnight PDT tonight. For the 
  High Wind Watch, from Wednesday evening through Friday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

CAZ525-130700-
/O.CON.KVEF.WI.Y.0010.000000T0000Z-240313T0700Z/
Morongo Basin-
Including the cities of Twentynine Palms, Yucca Valley, and
Morongo Valley
453 PM PDT Tue Mar 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Morongo Basin.

* WHEN...Until midnight PDT tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CAZ522-131200-
/O.CON.KVEF.HW.A.0003.240314T0600Z-240315T1800Z/
Death Valley National Park-
Including the cities of Furnace Creek, Shoshone, and Stovepipe
Wells
453 PM PDT Tue Mar 12 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH 
FRIDAY MORNING...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Death Valley National Park.

* WHEN...From Wednesday evening through Friday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

BKP
510 
WWUS75 KVEF 130659
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1159 PM PDT Tue Mar 12 2024

CAZ520-523-131900-
/O.EXP.KVEF.WI.Y.0010.000000T0000Z-240313T0700Z/
/O.CON.KVEF.HW.A.0003.240314T0600Z-240315T1800Z/
Owens Valley-Western Mojave Desert-
Including the cities of Olancha, Fort Irwin, Daggett, Bishop,
Independence, Lone Pine, and Barstow
1159 PM PDT Tue Mar 12 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH 
FRIDAY MORNING...
...WIND ADVISORY WILL EXPIRE AT MIDNIGHT PDT TONIGHT...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Owens Valley and Western Mojave Desert.

* WHEN...From Wednesday evening through Friday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

CAZ525-130800-
/O.EXP.KVEF.WI.Y.0010.000000T0000Z-240313T0700Z/
Morongo Basin-
Including the cities of Yucca Valley, Twentynine Palms, and
Morongo Valley
1159 PM PDT Tue Mar 12 2024

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT PDT TONIGHT...

Gusty west winds have largely subsided below 40 mph tonight, though 
an isolated gust to 40 mph cannot be ruled out over the next hour 
near Barstow-Daggett as the wind speeds continue to decrease through 
the overnight period. As such, allowing this Wind Advisory to expire 
on time.

$$

CAZ522-131900-
/O.CON.KVEF.HW.A.0003.240314T0600Z-240315T1800Z/
Death Valley National Park-
Including the cities of Furnace Creek, Stovepipe Wells, and
Shoshone
1159 PM PDT Tue Mar 12 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH 
FRIDAY MORNING...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Death Valley National Park.

* WHEN...From Wednesday evening through Friday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JV

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 10, 1:20 PM PDT, 13 hours 14 minutes earlier.

Area forecast discussion, Mar 10, 1:20 PM PDT, 13 hours 14 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
120 PM PDT Sun Mar 10 2024

.SYNOPSIS...Periods of high clouds with seasonable temperatures
can be expected through Monday along with occasionally breezy
conditions. A strong low pressure system will drop into the
region on Wednesday and Thursday bringing slightly cooler
temperatures and gusty northerly wind to our forecast area. These
cooler temperatures will be short lived as temperatures begin to
rebound as we head into the weekend.

&&

.SHORT TERM...through Tuesday night.

Active flow pattern is aimed at the Pacific Northwest today with
an embedded disturbance making landfall in Northern California. In
advance of this feature, considerable cirrus cloud debris is
spreading across the Mojave Desert and Great Basin regions, giving
our regional skies a milky or hazy appearance. Much of this cloud
cover will hang around overnight before shifting east Monday
allowing for clearer skies to return and afternoon temperatures to
reach near seasonal normals.

Flow pattern to our north will remain active into Tuesday with
another, more potent disturbance clipping the region and resulting
in a tightening prefrontal pressure gradient across western
Deserts. This will result in gusty winds along the Sierra crest
and the Mojave Desert near Barstow, and to a lesser degree, some
parts of the Morongo Basin. NBM probabilities of wind gusts
exceeding 50 mph are currently hovering near 70 percent at
Barstow-Daggett, and its likely this area will need a wind
advisory as the event draws closer.

Additionally, this disturbance will drag a cold front through the
Great Basin and into the Mojave Desert Tuesday evening into the
overnight - with some light shower activity possible across
Lincoln and Mohave Counties. Otherwise, temperatures regionally
will remain pretty close to normal for mid March through Tuesday
afternoon.

.LONG TERM...Wednesday through Sunday.

Gusty north winds will be the main focus of the longer term as a
potent shortwave trough drops southward out of the northern
Rockies Wednesday, en route to the Sonoran Desert by Thursday. As
this occurs - it will drag fairly strong surface high pressure
into the Great Basin, while low pressure sits under the closed
center - likely to be located somewhere near the Colorado River
Valley or western Arizona.

While confidence is high that gusty northerly winds will
overspread much of the region Wednesday - Friday, there is still
some uncertainty in the exact path of this low. If the closed low
tracks too far west (Tracks over Las Vegas and across the Western
Mojave Desert), as a minority of ECMWF members suggest, it could
reduce the high wind threat a bit especially across the Colorado
River Valley. Alternatively, if the low tracks closer to where the
ensemble means suggest (across Western Arizona)- it would be a
favorable pattern for high winds along the River Valley, probably
advisory level winds elsewhere. The current forecast favors the
ensemble mean track, with probabilities of 55 mph wind gusts at
Laughlin 90%+. The strongest winds look to occur Wednesday night
into Thursday when the north-south pressure gradients maximize
across the region.

The aforementioned low will begin to fill and weaken on Friday
and Saturday as it meanders across Arizona. With the low remaining
in the vicinity - it will remain breezy both days, but the
magnitude of the wind will be noticeably reducing each day.
Temperatures will also slowly recover and return to near or
slightly above normal by Saturday.

A fairly expansive ridge will begin to build in Sunday and Monday
with temperatures climbing several degrees above normal and dry
conditions areawide.

&&

.AVIATION...For Harry Reid...Light and variable winds will become
southeast around midday but will remain under 8KT. Expecting
elevated south winds to push into the terminals this afternoon
around 22Z-23Z with wind speeds at 8-10KT however gusts are not
likely at this time. South-southwest winds will drop below 8KT again
after sunset and continue through much of the night. Breezy south to
southwest winds arrive Monday morning, likely increasing after
sunrise around 15Z however there is a low chance (30%) winds over
10KT arrive as early as 12Z. Gusts to around 20KT are expected
Monday morning through the afternoon. Dense clouds above above 15kft
AGL will continue to overspread the region this afternoon and
tonight then clear out Monday morning.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty winds across the southern Sierra will continue to
bring turbulence at times through the afternoon. KBIH will see
southeast winds this afternoon and evening with gusts to around
25KT. South winds gusting around 25-30KT will develop at BIH this
afternoon through early evening. Otherwise, expecting near diurnal
wind trends and wind speeds generally around 10KT or less through
tonight. By late Monday morning, breezy south to southwest winds
will develop across the region. Widespread gusts of 20-25KT are
expected along and south of I-15 with lighter winds north. Dense
clouds above above 15kft AGL will continue to spread over the area
this afternoon and tonight then clear out Monday morning.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Outler
AVIATION...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.